Nebraska, 2012

Hail and Damaging Winds in Nebraska, July 4, 2012

July 4, 2012 · NWS LBF · 6 events in 3 counties and zones

Isolated, strong to severe thunderstorms developed and tracked across the central Sand Hills and portions of far southwestern Nebraska during the evening of July 4, 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated, strong to severe thunderstorms developed and tracked across the central Sand Hills and portions of far southwestern Nebraska during the evening of July 4, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 2:25 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 2:25 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT WED JUL 4 2012

.DISCUSSION...
A COLD FRONT HAS BECOME STATIONARY FROM NEAR KOGA TO KTIF TO NEAR
KANW. THE FRONT IS EXPECTED TO BECOME THE FOCUS FOR ISOLATED TO
PERHAPS SCATTERED STRONG/SEVERE SLOW MOVING TSTMS LATE THIS AFTN
AND THIS EVENING. STORM DEVELOPMENT IS UNDERWAY. WEAKLY SHEARED
ENVIRONMENTAL WINDS AND DEEP VERTICAL MIXING SUGGEST THE
POTENTIAL FOR WIND DAMAGE AND HEAT BURSTS. THE HRRR INDICATES
PRECIPITABLE WATER NEAR OR ABOVE 1.5 INCHES SUPPORTING LOCALLY
HEAVY RAINFALL.

STORM ACTIVITY IS EXPECTED TO DEVELOP SOUTHEAST AND POSSIBLY
MERGE WITH ACTIVITY FCST TO SPREAD EAST THROUGH COLO AND INTO KS
LATE TONIGHT BEFORE DISSIPATING AFTER MIDNIGHT. THUS MOTHER NATURE
HAS ITS OWN FIRE WORKS SHOW PLANNED THIS EVENING AND VERY DRY AND
DUSTY CONDITIONS WILL SUPPORT STORMS CAPABLE OF DANGEROUS
LIGHTNING FOR ANYONE ATTENDING OUTDOOR EVENTS THIS EVENING.

THE STATIONARY FRONT IS EXPECTED TO LIFT NORTHWEST THURSDAY AND
THURSDAY NIGHT. TEMPERATURES ALONG AND SOUTH OF THE FRONT SHOULD
RISE INTO THE 100S ONCE AGAIN. NORTH OF THE FRONT ISOLATED TSTMS
MAY DEVELOP ACROSS NORTHWEST NEB ASSOCIATED WITH A PLUME OF
SUBTROPICAL MOISTURE AND WEAK PERTURBATIONS ROTATING NORTH AROUND
THE H500 MB RIDGE.

ANOTHER COLD FRONT WILL PUSH DOWN INTO THE FCST AREA FRIDAY
PRODUCING VERY WARM HIGHS SOUTH OF THE FRONT. THE NAM SUGGESTED
106 AT KONL AND THIS MIGHT NOT BE TOO FAR OFF THE MARK. FOR NOW
WILL FCST 104 AT KONL. NO PROBLEM WITH THE 102 FCST BY THE NAM AT
KLBF FOR FRIDAY. BASED ON THE TEMPERATURES THIS AFTN...105 AT KLBF
SO FAR...LATER FCSTS MAY HAVE TO MARK UP HIGHS FRIDAY. THE NAM AND
ECM ARE VERY DRY WITH THIS FRONT AND THE FCST FOLLOWS THE DRIER
SOLNS. THE HEAT ADVISORY HAS BEEN EXTENDED THROUGH FRIDAY.

THE UPPER LEVEL RIDGE CURRENTLY CENTERED OVER CNTL MISSOURI IS
FCST BUILD SLOWLY WEST FRIDAY THROUGH SUNDAY AND BE CENTERED OVER
UTAH BY MONDAY SETTING UP A NORTHWEST FLOW ALOFT THROUGHOUT THE
FCST AREA. THIS SHOULD HELP DRIVE A SIGNIFICANT COLD FRONT THROUGH
THE FCST AREA AND INTO KS FRIDAY FOR A SEMI PERMANENT COOL DOWN
LASTING SATURDAY THROUGH WEDNESDAY. HIGHS DURING THIS TIME PERIOD
SHOULD REMAIN NEAR NORMAL.

RAIN CHANCES ARE UNCERTAIN SUNDAY THROUGH WEDNESDAY BUT SEVERAL KEY
INGREDIENTS COULD CONSPIRE TO PRODUCE RAIN. THEY ARE UPSLOPE LOW
LEVEL MOISTURE FLOW...LOWER HEIGHTS ALOFT PRODUCING A WEAKER CAP
AND THE VERY UNCERTAIN POSSIBILITY OF DISTURBANCES DROPPING
SOUTHEAST OUT OF THE NRN PLAINS PRODUCING ISOLATED TO SCATTERED
STORM COVERAGE DAILY. THE GENERAL CONSENSUS BETWEEN THE ECM AND
GFS SUGGESTED THE BEST CHANCE OF RAIN WOULD GENERALLY BE ALONG
AND WEST OF HIGHWAY 61.

&&

.AVIATION...
VERY WEAK COLD FRONT SAGGING SOUTH ACROSS THE AREA. WINDS OUT OF
THE SOUTH ACROSS SW TO N CENTRAL NEBRASKA...SOUTH OF THE
BOUNDARY...WHILE WINDS BECOME NORTHERLY BEHIND THE FRONT. VFR
CONDITIONS EXPECT ON EITHER SIDE OF THE FRONT...WHICH STALLS
ACROSS THE AREA TOMORROW. ALONG AND SOUTH OF THE FRONT EXPECT SOME
ISOLD TO SCT SHOWERS AND THUNDERSTORMS. HAVE INCLUDED SHRA AT KLBF
HOWEVER WAS NOT CONFIDENT ENOUGH TO INCLUDE THUNDER YET. DID WANT
TO MENTION THE -SHRA TO ALSO INCLUDE THE POTENTIAL OF GUSTY WINDS
WHICH ARE LIKELY WITH THE HIGH BASED SHOWERS.

&&

.CLIMATE...
THIS IS THE THIRD DAY IN A ROW OF 100 PLUS TEMPERATURES AT NORTH
PLATTE. THIS STREAK IS FORECAST TO CONTINUE THROUGH FRIDAY WHICH
WOULD RIVAL THE GREAT HEAT WAVES OF 1934 (13 DAYS)...1935 (5
DAYS)...1936 (6 DAYS) AND 1955 (5 DAYS).

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 9 PM CDT
FRIDAY FOR NEZ005>010-025>029-037-038-059-070-071.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...MASEK
Hazardous weather outlook, Jul 4, 2:17 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 PM CDT WED JUL 4 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-052030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
317 PM CDT WED JUL 4 2012 /217 PM MDT WED JUL 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WEAK COLD FRONT WILL STALL ACROSS THE CENTRAL PARTS OF THE
STATE TONIGHT. THERE IS A POSSIBILITY OF THUNDERSTORMS ALONG AND
SOUTH OF THE FRONT...MAINLY BEFORE MIDNIGHT. THERE IS LITTLE RISK
OF LARGE HAIL...BUT THERE IS A POSSIBILITY OF DOWNBURST WINDS THAT
COULD PRODUCE DAMAGE.

ALSO...EXCESSIVE HEAT WILL CONTINUE THIS EVENING ACROSS NORTH
CENTRAL THROUGH SOUTHWEST NEBRASKA...AHEAD OF THE FRONT...WITH
THE COMBINATION OF HOT TEMPERATURES AND HUMIDITY. THERE IS ALSO
HIGH FIRE DANGER BECAUSE OF THE DRY VEGETATION...EXTREME
TEMPERATURES AND LOW HUMIDITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE FRONT OVER CENTRAL NEBRASKA WILL REMAIN ACROSS THE AREA
THURSDAY...THEN BEGIN TO LIFT NORTH AS A WARM FRONT THURSDAY
AFTERNOON. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY
AFTERNOON AND EVENING...MAINLY ACROSS WESTERN NEBRASKA. THE FRONT
WILL RETURN SOUTH ON FRIDAY. THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE ALONG AND AHEAD OF THE FRONT FRIDAY AFTERNOON AND
EVENING.

EXCESSIVE HEAT WILL CONTINUE ACROSS NORTH CENTRAL TO SOUTHWEST
NEBRASKA THURSDAY AND FRIDAY...WITH HEAT INDEX READINGS AROUND 100
DEGREES. ALSO HIGH FIRE DANGER WILL CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jul 4, 4:19 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM CDT WED JUL 4 2012

NEZ008-025-026-037-042300-
BLAINE NE-BROWN NE-LOGAN NE-THOMAS NE-
519 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTHERN LOGAN...
SOUTHERN BROWN AND BLAINE COUNTIES UNTIL 600 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF ROSE
TO HIGHWAY 83 CROSSING THE DISMAL RIVER...AND MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BREWSTER...
  DUNNING...
  HIGHWAY 7 MILE MARKER 10...
  HIGHWAY 2 MILE MARKER 230...
  HIGHWAY 83 MILE MARKER 130...
  HIGHWAY 91 MILE MARKER 10...
  HIGHWAY 91 MILE MARKER 20...

MARTIN
Special weather statement, Jul 4, 5:06 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
606 PM CDT WED JUL 4 2012

NEZ008-025-026-037-038-042345-
BLAINE NE-BROWN NE-CUSTER NE-LOGAN NE-THOMAS NE-
606 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN THOMAS...LOGAN...
NORTHWESTERN CUSTER...SOUTHERN BROWN AND BLAINE COUNTIES UNTIL 645 PM
CDT...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
BREWSTER TO 9 MILES SOUTH OF HIGHWAY 83 CROSSING THE DISMAL RIVER...
AND MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BREWSTER...
  STAPLETON...
  ARNOLD...
  DUNNING...
  TARBOZ LAKE...
  GANDY...
  MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...
  MILBURN...
  ANSELMO...
  VICTORIA SPRINGS STATE RECREATION AREA...
  HIGHWAY 91 MILE MARKER 10...
  HIGHWAY 83 MILE MARKER 120...
  HIGHWAY 91 MILE MARKER 20...
  HIGHWAY 2 MILE MARKER 250...
  HIGHWAY 92 MILE MARKER 240...
  HIGHWAY 92 MILE MARKER 260...

MARTIN

The radar

The North Platte radar (KLNX), 45 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Logan

When
July 4, 5:20 PM CST
Where
Logan County, 10 mi NE of Stapleton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.582, -100.383

Thunderstorm Wind, Logan

When
July 4, 5:40 PM CST
Where
Logan County, 3 mi ENE of Gandy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.487, -100.416

Hail was reported to half inch as well.

Thunderstorm Wind, Lincoln

When
July 4, 7:00 PM CST
Where
Lincoln County, 0.69 mi S of Maxwell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
41.070, -100.530

A small metal livestock shelter flipped over a barbed wire fence and landed on a gravel road. Several tree limbs of varying size were broken as well.

Thunderstorm Wind, Chase

When
July 4, 6:00 PM MST
Where
Chase County, 3.15 mi E of (Iml)imperial Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
40.520, -101.560

A pole barn was blown over east of Imperial.

Thunderstorm Wind, Chase

When
July 4, 6:00 PM MST
Where
Chase County, (Iml)imperial Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.520, -101.620

Chase County Emergency Management reported snapped power poles just northeast of Imperial.

Thunderstorm Wind, Chase

When
July 4, 6:00 PM MST
Where
Chase County, 2.1 mi E of (Iml)imperial Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.520, -101.580

Chase County Emergency Management reported severe wind damage to a wooden garage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389461, 389462, 389464, 389466, 389467, 389469.